Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 75, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 8:43 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2019, 8:43 PM CDT (01:43 UTC)
- Expired
- Apr 18, 2019, 9:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lowndes County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 9:10 PM CDT | TSTM WND DMG | 4 Nnw Letohatchee, AL | SHERIFF DISPATCH REPORTED TREES DOWN NEAR COUNTY RD 26 AND COUNTY RD 37. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 3:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WUUS54 KBMX 190143
SVRBMX
ALC085-101-190245-
/O.NEW.KBMX.SV.W.0075.190419T0143Z-190419T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
843 PM CDT THU APR 18 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Lowndes County in south central Alabama...
Montgomery County in south central Alabama...
* Until 945 PM CDT.
* At 843 PM CDT, severe thunderstorms were located along a line
extending from 11 miles north of Pine Apple to 12 miles west of
Lowndes County Airport to 8 miles north of Georgiana, moving
northeast at 70 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Montgomery, Fort Deposit, Mosses, Hayneville, Pike Road, White
Hall, Gordonville, Lowndesboro, Benton, Hyundai Motors Of Alabama,
Auburn University In Montgomery, Woodcrest, Snowdoun, Sellers,
Waugh, Lagoon Park, Hunter, Alabama State University, Logan and
Montgomery Riverwalk Stadium.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.
LAT...LON 3205 8691 3222 8691 3223 8681 3228 8686
3239 8678 3235 8668 3241 8662 3234 8649
3241 8646 3241 8631 3250 8626 3243 8619
3242 8603 3228 8592 3228 8593 3200 8630
3205 8631 3205 8641 3196 8641 3196 8686
TIME...MOT...LOC 0143Z 215DEG 63KT 3204 8695 3194 8680 3176 8677
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore3 follow-up statements
550
WWUS54 KBMX 190206
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
906 PM CDT THU APR 18 2019
ALC085-101-190245-
/O.CON.KBMX.SV.W.0075.000000T0000Z-190419T0245Z/
Lowndes AL-Montgomery AL-
906 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR LOWNDES AND MONTGOMERY COUNTIES...
At 905 PM CDT, severe thunderstorms were located along a line
extending from near White Hall to near Hayneville to Logan, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montgomery, Fort Deposit, Mosses, Hayneville, Pike Road, White Hall,
Gordonville, Lowndesboro, Benton, Montgomery Zoo, Boylston, Hyundai
Motors Of Alabama, Beechwood, Auburn University In Montgomery,
Woodcrest, Maxwell Air Force Base, Snowdoun, Sellers, Davenport and
Waugh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.
LAT...LON 3228 8686 3239 8678 3235 8668 3241 8662
3234 8649 3241 8646 3241 8631 3250 8626
3243 8619 3242 8603 3228 8592 3228 8593
3200 8630 3205 8631 3205 8641 3196 8641
3196 8671 3223 8682 3223 8681
TIME...MOT...LOC 0205Z 231DEG 52KT 3235 8667 3223 8653 3201 8650
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore663
WWUS54 KBMX 190225
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
925 PM CDT THU APR 18 2019
ALC085-190235-
/O.CAN.KBMX.SV.W.0075.000000T0000Z-190419T0245Z/
Lowndes AL-
925 PM CDT THU APR 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Alabama.
LAT...LON 3205 8631 3205 8641 3224 8641 3227 8647
3233 8647 3234 8649 3241 8646 3241 8631
3250 8626 3243 8619 3242 8609 3241 8605
3242 8603 3234 8599 3233 8597 3230 8595
3228 8592 3227 8598 3223 8600 3200 8630
TIME...MOT...LOC 0225Z 222DEG 57KT 3248 8641 3236 8627 3214 8624
$$
ALC101-190245-
/O.CON.KBMX.SV.W.0075.000000T0000Z-190419T0245Z/
Montgomery AL-
925 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR MONTGOMERY COUNTY...
At 925 PM CDT, severe thunderstorms were located along a line
extending from near Millbrook to Montgomery to Sprague, moving
northeast at 65 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Montgomery, Pike Road, Montgomery Zoo, Boylston, Hyundai Motors Of
Alabama, Auburn University In Montgomery, Woodcrest, Maxwell Air
Force Base, Snowdoun, Sellers, Davenport, Waugh, Lagoon Park,
Pintlala, Hunter, Alabama State University, Strata, Naftel, Hope Hull
and Dannelly Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.
LAT...LON 3205 8631 3205 8641 3224 8641 3227 8647
3233 8647 3234 8649 3241 8646 3241 8631
3250 8626 3243 8619 3242 8609 3241 8605
3242 8603 3234 8599 3233 8597 3230 8595
3228 8592 3227 8598 3223 8600 3200 8630
TIME...MOT...LOC 0225Z 222DEG 57KT 3248 8641 3236 8627 3214 8624
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore786
WWUS54 KBMX 190239
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
939 PM CDT THU APR 18 2019
ALC101-190246-
/O.EXP.KBMX.SV.W.0075.000000T0000Z-190419T0245Z/
Montgomery AL-
939 PM CDT THU APR 18 2019
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY WILL EXPIRE
AT 945 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Montgomery County until 1015 PM CDT.
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Alabama.
LAT...LON 3205 8631 3205 8641 3224 8641 3227 8647
3233 8647 3234 8649 3241 8646 3241 8631
3250 8626 3243 8619 3242 8609 3241 8605
3242 8603 3234 8599 3233 8597 3230 8595
3228 8592 3227 8598 3223 8600 3200 8630
TIME...MOT...LOC 0236Z 215DEG 63KT 3263 8629 3251 8615 3229 8612
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:27 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 18, 6:27 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 627 PM CDT Thu Apr 18 2019 .UPDATE... For 00Z Aviation. && .DISCUSSION... As of 5 PM, a well-defined bow echo and MCV located in eastern MS will impact our western counties very soon. Radar velocities indicate the presence of a 70-80 kt rear-inflow jet capable of producing widespread damaging winds and short-lived tornadoes. This feature appears to be tracking generally along the I-59 corridor and may impact the Tuscaloosa and Birmingham areas within the next few hours. Storms are currently ahead of schedule with respect to short range model guidance, and slightly less instability may be realized near the northern end of the QLCS. However, due to strong pressure falls and upper-level dynamics, this well-organized activity will probably be maintained even with SBCAPE of 500 J/kg. Farther south, storms across far southeastern MS are a little less organized and are showing signs of slower forward movement. This may allow much higher dewpoints to advect northward tonight across East Alabama. The Enhanced Risk has been expanded northward to Interstate 20 in our eastern counties to account for this potential. Concern is growing for areas along and south of Interstate 85 from Montgomery to the AL/GA state line. This is where SBCAPE values have the best chance of reaching the 1000-1400 J/kg range before storms arrive. If this amount of instability is realized, effective storm relative helicity values of 400-500 m2/s2 will support a potential for strong tornadoes (EF2 intensity). 0-6 km shear vectors are supportive of a mixed mode of supercells and bowing line segments as the event unfolds overnight. Due to low confidence, we will refrain from messaging the potential for strong tornadoes in our products at this time and continue to monitor mesoscale trends. 87/Grantham && .AVIATION... 00Z TAF Discussion. Line of storms with strong winds is now at TCL and will affect BHM/EET before 01Z then will affect ASN/ANB before 03Z. TSRA will remain in the forecast through 08Z with SHRA persisting through around 10Z followed by VCSH at most terminals. Ceilings will become MVFR with the arrival of the convection this evening with most sites remaining IFR through 15Z Friday as the upper low moves across the area. Winds will remain out of the south/southwest 10-20 kt with gusts to 30 kt at times ahead and within the convective line. Winds will become west/northwest 10-20 kt overnight behind the line and into the morning hours on Friday. 05 && .FIRE WEATHER... Rain and storms will spread from west to east across Central Alabama this evening and overnight, as a cold front moves through the area. Storms could be strong to severe tonight, with 1.5 to 2 inches of rainfall expected across the area. Strong southerly winds tonight will become westerly and then northwesterly tomorrow. Speeds gradually decrease, with 20ft winds remaining at 8-12 mph through Friday afternoon. Low clouds and possibly localized fog is possible early Friday morning, with light rain showers or drizzle possible through the day. Drier air will spread into the area by the weekend, with RH values falling into the 30 percent range Saturday and Sunday afternoons. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 56 42 60 42 / 100 70 50 20 0 Anniston 56 58 42 61 43 / 100 70 50 20 0 Birmingham 54 55 43 63 46 / 100 70 40 10 0 Tuscaloosa 53 58 43 67 45 / 100 60 30 10 0 Calera 54 56 43 64 45 / 100 70 40 10 0 Auburn 60 61 44 61 44 / 100 60 30 20 0 Montgomery 58 60 44 66 45 / 100 60 30 10 0 Troy 60 61 44 65 43 / 100 60 30 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 444 PM CDT Thu Apr 18 2019 ALZ011>015-017>050-200045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 444 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Tornadoes and damaging winds up to 60 mph are possible through 5 am for all of Central Alabama. Rainfall will be 1 to 3 inches overnight and these rain amounts may lead to localized flooding. Ahead of the line of thunderstorms, breezy conditions are expected with wind speeds of 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is expected to continue along the Tombigbee River basin through at least Monday. Please refer to river warnings and statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight.
In the hours before
Local storm report, Apr 18, 8:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 1 S WATTSVILLE 33.66N 86.28W
04/18/2019 ST. CLAIR AL EMERGENCY MNGR
TREE ON HOUSE ALONG HWY 231 NEAR COAL CITY,
AL.
&&
MWLocal storm report, Apr 18, 8:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
823 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG LIPSCOMB 33.43N 86.93W
04/18/2019 JEFFERSON AL EMERGENCY MNGR
TREE ON HOME ALONG HANDY AVE IN LIPSCOMB,
AL.
&&
MWLocal storm report, Apr 18, 8:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 3 NNE BEVILL STATE COLL 33.77N 87.80W
04/18/2019 FAYETTE AL PUBLIC
TREES DOWN ALONG HWY 171 NORTH OF HWY 102 IN
FAYETTE, AL.
&&
MWLocal storm report, Apr 18, 8:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 2 E HOOVER 33.40N 86.78W
04/18/2019 JEFFERSON AL FIRE DEPT/RESCUE
TREE ON HOUSE ALONG RIDGECREST DR.
&&
MWLocal storm report, Apr 18, 8:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 W VULCAN PARK 33.49N 86.81W
04/18/2019 JEFFERSON AL EMERGENCY MNGR
TREES DOWN ALONG 17TH AVE S IN DOWNTOWN
BIRMINGHAM, AL.
&&
MWLocal storm report, Apr 18, 8:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 NE MIDFIELD 33.47N 86.90W
04/18/2019 JEFFERSON AL EMERGENCY MNGR
TREE DOWN ALONG MEADOW LANE IN BIRMINGHAM,
AL.
&&
MWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:16 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Winston | 63 min |
| Apr 18, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 57 min |
| Apr 18, 7:41 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 18, 7:52 PM CDT | Special Weather Statement | BMX | Coosa, Talladega | 53 min |
| Apr 18, 8:02 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 60 min |
| Apr 18, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 66 min |
| Apr 18, 8:54 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 47 hr |
| Apr 18, 8:58 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 47 hr |
| Apr 18, 9:20 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 35 min |
| Apr 19, 12:20 AM CDT | Special Weather Statement | BMX | Elmore, Lowndes, Montgomery | 55 min |
| Apr 19, 1:15 AM CDT | Special Weather Statement | BMX | Bullock, Elmore, Macon, Montgomery, Tallapoosa | 60 min |
| Apr 19, 1:23 AM CDT | Special Weather Statement | BMX | Pike | 67 min |
| Apr 19, 2:33 AM CDT | Special Weather Statement | BMX | Bullock, Chambers, Lee, Macon, Russell | 57 min |
| Apr 19, 3:38 AM CDT | River Flood Warning | BMX | Sumter | 7 hr |
| Apr 19, 4:05 AM CDT | Areal Flood Advisory | BMX | Lee, Macon | 3 hr |
| Apr 19, 5:37 AM CDT | Special Weather Statement | BMX | Russell | 23 min |
| Apr 19, 1:57 PM CDT | River Flood Warning | BMX | Chambers, Elmore, Macon, Randolph, Tallapoosa | 6 hr |
| Apr 19, 3:45 PM CDT | River Flood Warning | BMX | Elmore, Montgomery | 3 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.